Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2010, Article ID 546904, 3 pages
http://dx.doi.org/10.1155/2010/546904
Case Report

Levosimendan as Treatment Option in Severe Verapamil Intoxication: A Case Report and Review of the Literature

Medical Intensive Care Unit, University Hospital Basel, 4031 Basel, Switzerland

Received 20 January 2010; Revised 9 May 2010; Accepted 8 July 2010

Academic Editor: Bruno Megarbane

Copyright © 2010 Mirjam Osthoff et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. S. D. Salhanick and M. W. Shannon, “Management of calcium channel antagonist overdose,” Drug Safety, vol. 26, no. 2, pp. 65–79, 2003. View at Publisher · View at Google Scholar
  2. J. A. Kline, R. M. Raymond, J. D. Schroeder, and J. A. Watts, “The diabetogenic effects of acute verapamil poisoning,” Toxicology and Applied Pharmacology, vol. 145, no. 2, pp. 357–362, 1997. View at Publisher · View at Google Scholar · View at PubMed
  3. N. P. Patel, M. E. Pugh, S. Goldberg, and G. Eiger, “Hyperinsulinemic euglycemia therapy for verapamil poisoning: a review,” American Journal of Critical Care, vol. 16, no. 5, pp. 498–503, 2007. View at Google Scholar
  4. E. W. Boyer and M. Shannon, “Treatment of calcium-channel—blocker intoxication with insulin infusion,” New England Journal of Medicine, vol. 344, no. 22, pp. 1721–1722, 2001. View at Publisher · View at Google Scholar · View at PubMed
  5. F. C. Erickson, L. J. Ling, G. A. Grande, and D. L. Anderson, “Diltiazem overdose: case report and review,” Journal of Emergency Medicine, vol. 9, no. 5, pp. 357–366, 1991. View at Publisher · View at Google Scholar
  6. M. Leone, A. Charvet, A. Delmas, J. Albanèse, C. Martin, and W. A. Boyle, “Terlipressin: a new therapeutic for calcium-channel blockers overdose,” Journal of Critical Care, vol. 20, no. 1, pp. 114–115, 2005. View at Publisher · View at Google Scholar
  7. I. Marques, E. Gomes, and J. de Oliveira, “Treatment of calcium channel blocker intoxication with insulin infusion: case report and literature review,” Resuscitation, vol. 57, no. 2, pp. 211–213, 2003. View at Publisher · View at Google Scholar
  8. L. Rasmussen, S. E. Husted, and S. P. Johnsen, “Severe intoxication after an intentional overdose of amlodipine,” Acta Anaesthesiologica Scandinavica, vol. 47, no. 8, pp. 1038–1040, 2003. View at Publisher · View at Google Scholar
  9. S. W. Snover and V. Bocchino, “Massive diltiazem overdose,” Annals of Emergency Medicine, vol. 15, no. 10, pp. 1221–1224, 1986. View at Google Scholar
  10. T. Varpula, J. Rapola, M. Sallisalmi, and J. Kurola, “Treatment of serious calcium channel blocker overdose with levosimendan, a calcium sensitizer,” Anesthesia and Analgesia, vol. 108, no. 3, pp. 790–792, 2009. View at Publisher · View at Google Scholar · View at PubMed
  11. T. H. Yuan, W. P. Kerns II, C. A. Tomaszewski, M. D. Ford, and J. A. Kline, “Insulin-glucose as adjunctive therapy for severe calcium channel antagonist poisoning,” Journal of Toxicology - Clinical Toxicology, vol. 37, no. 4, pp. 463–474, 1999. View at Publisher · View at Google Scholar
  12. C. A. Hofer, J. K. Smith, and M. F. Tenholder, “Verapamil intoxication: a literature review of overdoses and discussion of therapeutic options,” American Journal of Medicine, vol. 95, no. 4, pp. 431–438, 1993. View at Publisher · View at Google Scholar
  13. H. Haikala and I.-B. Linden, “Mechanisms of action of calcium-sensitizing drugs,” Journal of Cardiovascular Pharmacology, vol. 26, no. 1, pp. S10–S19, 1995. View at Google Scholar
  14. H. Haikala, J. Kaivola, E. Nissinen, P. Wall, J. Levijoki, and I.-B. Linden, “Cardiac troponin C as a target protein for a novel calcium sensitizing drug, levosimendan,” Journal of Molecular and Cellular Cardiology, vol. 27, no. 9, pp. 1859–1866, 1995. View at Google Scholar
  15. P. Pollesello and Z. Papp, “The cardioprotective effects of levosimendan: preclinical and clinical evidence,” Journal of Cardiovascular Pharmacology, vol. 50, no. 3, pp. 257–263, 2007. View at Publisher · View at Google Scholar · View at PubMed
  16. H. Haikala, E. Nissinen, E. Etemadzadeh, J. Levijoki, and I.-B. Linden, “Troponin C-mediated calcium sensitization induced by levosimendan does not impair relaxation,” Journal of Cardiovascular Pharmacology, vol. 25, no. 5, pp. 794–801, 1995. View at Google Scholar
  17. V. S. Moiseyev, P. Põder, and P. Põder, “Safety and efficacy of a novel calcium sensitizer, levosimendan, in patients with left ventricular failure due to an acute myocardial infarction: a randomized, placebo-controlled, double-blind study (RUSSLAN),” European Heart Journal, vol. 23, no. 18, pp. 1422–1432, 2002. View at Publisher · View at Google Scholar
  18. J. T. Fuhrmann, A. Schmeisser, and A. Schmeisser, “Levosimendan is superior to enoximone in refractory cardiogenic shock complicating acute myocardial infarction,” Critical Care Medicine, vol. 36, no. 8, pp. 2257–2266, 2008. View at Publisher · View at Google Scholar · View at PubMed
  19. A. Graudins, J. Najafi, and M. P. Rur-Sc, “Treatment of experimental verapamil poisoning with levosimendan utilizing a rodent model of drug toxicity,” Clinical Toxicology, vol. 46, no. 1, pp. 50–56, 2008. View at Publisher · View at Google Scholar · View at PubMed
  20. M. K. Abraham, S. B. Scott, A. Meltzer, and F. Barrueto Jr., “Levosimendan does not improve survival time in a rat model of verapamil toxicity,” Journal of Medical Toxicology, vol. 5, no. 1, pp. 3–7, 2009. View at Publisher · View at Google Scholar